Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


hiv meds and alchahol
May 3, 2002

hi doc and thanks for the answers.i was a pretty heavy drinker befor i founnd out about my hiv.sence finding out i have quit drinking all together been almost 5 months.however i am a bartender and do miss the social aspect as well as a good buzz.i am on sustiva and combivir and have had a pretty good response vl from 704.000 to 950 and cd4's from 240 to 540 after only 6 weeks.i had heard that people that keep partying after finding out about there hiv and starting meds dont do as well as someone that quits all bad habbits.the only thing i do now that is bad for me is smoking cig's thats a hard one to quit.anyhow i was wondering if there is any problem with takeing these meds and getting drunk!not that i want to start drinking again but would like to have an occasional good drunk every now and then.is there ant danger between drinking and the meds like the virous becomming more resistant or any meds alchahol dangers? thanks for you answer

Response from Dr. Pavia

The not so serious answer is that it is alright to drink as long as it is less than your doctor. I may live in Utah, but I am not a tea totaller or prohibitionist. My family has been tied up with wine for centuries, so I would miss it too.

Their are, however, some potential problems with alcohol and HIV meds, which mainly apply to heavy drinking and binge drinking (like a good solid drunk...) In general, moderate drinking (one or two a few times a week) is pretty safe, as long as you don't have a drinking problem that will spin out of control.

Heavy drinking is associated with pancreatitis and neuropathy, both of which can occur do to HIV alone, and are more of a risk if you are on videx (ddI). Sustiva mixed with alcohol may take you to record new levels of hangover, and the sustiva may make it hard to drink a lot without getting very confused. If you have hepatitis C (like a lot of HIVer's do) then you may damage your liver.

The biggest problem with heavy drinking, or any serious recreational drug use is what it does to your judgement and behavior. You may miss HIV meds (very bad news), you may make poor choices about sex and expose yourself or your partner to a variety of risks, or you may get fired and lose that all important health insurance.

Moderation here is the key. Try not to get drunk and try not to drink a lot in one sitting.

Cheers

ATP



Previous
My sons hands/feet fall asleep many times daily.
Next
Treatment During Seroconversion

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement